Louisiana, 2012

Lightning Strikes in Louisiana, August 7 to 8, 2012

August 7 to 8, 2012 · NWS LCH · 4 events in 2 counties and zones

Lightning strikes a Lake Charles park damaging brick work and starts a wildfire in a refuge. A couple of funnel clouds are also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Lightning strikes a Lake Charles park damaging brick work and starts a wildfire in a refuge. A couple of funnel clouds are also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 7, 11:40 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 7, 11:40 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1240 PM CDT TUE AUG 7 2012

.AVIATION...ATMOSPHERE HAS BEEN WORKED OVER SO WILL DELAY
FORMATION OF VCTS AROUND THE TERMINALS A COUPLE OF HOURS FOR ALL
EXCEPT AEX WHERE MID CLOUDS ARE JUST NOW RAINING OUT TO VIRGA.
WILL GO LATE AFTERNOON FOR AEX VCTS. MVFR IN SHALLOW GROUND FOG
LATE TNITE FOR BPT WHERE BOUNDARY NVA AND ONSHORE FLOW COULD BRING
PATCHES OF TEMPO IFR FOG. OTHER TERMINALS WITH LATE NITE MVFR FOG
LOOKS TO BE ARA WHERE GUIDANCE AND PERSISTENCE IS FOLLOWED, AEX
WHERE WET GROUNDS SHOULD ASSIST.

SWEENEY

&&

.PREV DISCUSSION... /ISSUED 1008 AM CDT TUE AUG 7 2012/

UPDATE...A CONVECTIVE COMPLEX IS NEARLY STATIONARY OVER CENLA
WHERE RADAR ESTIMATES SHOW UP TO 8 INCHES OF RAIN HAS FALLEN SINCE
AROUND 4 AM WHEN THE CLUSTER FIRST DEVELOPED IN RESPONSE TO A
SHORT WAVE. IR IMAGERY SHOWING CLOUD TOPS WARMING EXCEPT TO THE
NORTH WHERE NEW DEVELOPMENT CONTINUES.

THE 60 POP AT AEX LOOKS GOOD FOR A FEW MORE HOURS. WILL GO AHEAD
WITH POPS 40 PERCENT THIS AFTERNOON ACROSS THE BOARD AS OUTFLOWS
WILL EMANATE OVER THE REMAINDER OF THE AREA. ALTHOUGH THE CENLA
AREA WILL HAVE BEEN WORKED OVER AND WOULD NORMALLY SEE A LACK OF
CONVECTION THERE THIS AFTERNOON...THERE IS A FAVORABLE RIGHT REAR
QUAD OR ENTRANCE REGION OF THE SUBTROPICAL JET SO WILL GO WITH A
40 POP THERE AS WELL. LOWERED TEMPS ACROSS THE I-10 ZONES WITH
ADDITIONAL CLOUD COVER AND MEAN RH UP TO THE MID LEVELS OVER 70
PERCENT PER LATEST NAM.

SWEENEY

PREV DISCUSSION... /ISSUED 538 AM CDT TUE AUG 7 2012/

DISCUSSION...
TEMPERATURES AROUND THE REGION ARE RUNNING IN THE MID TO UPPER 70S
THIS MORNING. NWS RADAR IS INDICATING SHOWERS AND THUNDERSTORMS
DEVELOPING OVER RAPIDES AND AVOYELLES PARISHES WITH STORMS
SPREADING INTO VERNON AND BEAUREGARD PARISHES. STORMS WERE ALSO
NOTED OVER VERMILION BAY. THOSE STORMS ARE DRIFTING TO THE
SOUTHWEST THIS MORNING.

THE ATMOSPHERE REMAINS UNSTABLE WITH PRECIP WATER ABOVE 2.10
INCHES AND WITH ANOTHER SHORTWAVE APPROACHING FROM THE NORTH THIS
LOOKS TO BRING IN SHOWERS IN A BIT EARLIER TODAY THAN YESTERDAY.
AS A RESULT AFTN TEMPS WILL BE A BIT COOLER. STORMS ARE EXPECTED
TO END BY THE LATE AFTERNOON HOURS WITH SKIES CLEARING DURING THE
EVENING HOURS. OVERNIGHT LOWS WILL BE SIMILAR TO TONIGHT'S LOWS...
WITH LOCATIONS ALONG THE COAST NEAR 80 AND INLAND LOCATIONS
DROPPING INTO THE MID 70S.

DRY AIR FROM THE NORTH WILL MOVE DOWN INTO THE REGION TOMORROW AND
THIS WILL REDUCE THE CHANCES FOR SHOWERS. BUT ALAS ANOTHER
SHORTWAVE IS EXPECTED TO MOVE DOWN THE FRONT SIDE OF THE RIDGE
LATE WEDNESDAY AND INTO OUR REGION ON THURSDAY. THIS WILL AGAIN
RAISE THE PRECIP CHANCES ACROSS SOUTHEAST TEXAS AND SOUTHERN
LOUISIANA.

THE RIDGE TO THE WEST LOOKS TO DRIFT A BIT FURTHER BACK TO THE
WEST AS AN UPPER LEVEL TROF DEVELOPS OVER THE CENTRAL AND EASTERN
PORTIONS OF THE COUNTY THIS TROF IS EXPECTED TO DRIVE THE FIRST
COOL FRONT DOWN INTO THE REGION OVER THE WEEKEND.

IN THE TROPIC'S... ERNESTO IS LOCATED SOUTHWEST OF CUBA AND
CONTINUES TO MOVE WNW AND WILL STRENGTHEN INTO A HURRICANE BEFORE
MAKING LANDFALL IN THE YUCATAN PENINSULA. MAX WINDS THIS AM ARE
AROUND 65 MPH THIS MORNING.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  91  75  93  74  92 /  40  10  20  10  30
KBPT  92  75  92  75  91 /  40  10  20  10  30
KAEX  95  74  96  74  95 /  60  10  20  10  30
KLFT  93  75  92  75  91 /  40  10  20  10  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 7, 3:21 AM CST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
421 AM CDT TUE AUG 7 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
080930-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
421 AM CDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ANOTHER DAY WITH SHOWERS AND THUNDERSTORMS ON TAP. STORMS TODAY
WILL PRODUCE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS. STORMS ARE
EXPECTED TO END DURING THE EVENING HOURS. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE CHANCE FOR SOME SHOWERS AND THUNDERSTORMS THROUGH THE REST OF
THE WEEK. A WEAK COOL FRONT IS EXPECTED TO MOVE TO THE COAST LATE
IN THE WEEK. THIS WILL ONLY DROP TEMPERATURES A DEGREE OR TWO FROM
NORMAL HIGH TEMPERATURES. NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-080930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
421 AM CDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
ISOLATED/ SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THROUGH TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH
THE PERIOD. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Lake Charles radar (KLCH), 12 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 funnel cloud. Local standard time, as filed.

Lightning, Calcasieu

When
August 7, 2:00 PM CST
Where
Calcasieu County, 0.57 mi ENE of Lake Charles Lake
Property damage
$500
Reported by
Newspaper
Coordinates
30.234, -93.222

Lightning struck Veterans Memorial Park in Lake Charles blasting apart brick work near a flag pole.

Funnel Cloud, Cameron

When
August 7, 6:32 PM CST to 6:37 PM CST
Where
Cameron County, 5.31 mi ENE of Sweet Lake
Reported by
Public
Coordinates
30.009, -93.088

A public report was received of a large funnel cloud east of Sweet Lake. The funnel was visible for about five minutes before dissipating.

Lightning, Cameron

When
August 7, 6:45 PM CST
Where
Cameron County, 12 mi WSW of Hackberry
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
29.933, -93.555

Lightning started a fire in north central sections of the Sabine National Wildlife Refuge. The fire burned over 2,300 acres and burned through the end of the week before going out.

Funnel Cloud, Calcasieu

When
August 8, 9:25 AM CST to 9:30 AM CST
Where
Calcasieu County, 1.38 mi ENE of (Lch)lk Charles Muni
Reported by
NWS Employee
Coordinates
30.140, -93.200

NWS employees observed a funnel cloud 4 miles south of the Lake Charles Regional Airport. The funnel was visible for about 5 minutes before dissipating.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408444, 408471, 408447, 408472.